Posted on

Being upfront about your medications

Share

This week I had the pleasure of meeting a very nice man for whom I was consulted to help adjust his insulin regimen. He was definitely on the larger side, weighing over 250 pounds. He was getting a total of 160 units of insulin each day, but his sugars were running high still.{{more}}

I spoke with him about changing his food for one, to which he agreed (and being in the hospital he definitely is more limited, unless his family brings in food for him). We cut all the juices from his trays and encouraged water only, or coffee/tea. We talked about snacking. And I added some insulin at mealtimes to help avoid those sugar spikes that were happening. His blood sugars got better and actually started to dip at some odd times. When we spoke to him later about making some other adjustments, he then admitted that he actually was NOT taking the prior amount of insulin that he reported. The amount the prior hospital team used to base his dosing was the total of 160 units, something he reported to them. But as it turns out he actually did NOT take that much at home all the time. He was PRESCRIBED that by his doctor, but he was actually changing the doses around on his own day by day.

This brought two things to mind:

First: try not to change your medication doses from day to day, unless specifically told by your doctor to do so. Why? You will end up chasing blood sugars all the time. Here is what I mean: Tuesday, your sugars look great, so you decide you don’t need as much medicine and take less on Tuesday. Wednesday you wake up and your sugars are high, so you decide to take some extra on top of what you are supposed to take.Then Wednesday your sugars drop, so you decide Thursday to do the reverse and take less medicine.Then your sugars go too high. See how this turns into a rollercoaster of craziness when you change the doses all the time? The best thing is to keep doses stable for several days, usually about three to four, in order to see a pattern, then make a change in your medication dose if you need to (after speaking with your doctor/nurse), and again wait a few days to see the full effect. The only time you should NOT wait and instead make a fast change is if your sugars are VERY low. Then, you should change the dosing sooner for safety reasons.

Second: by not telling us all what he was REALLY taking at home, we could have seriously hurt this man by either prescribing too much or too little insulin and wondering why it was not working how we expected, based on what he took previously. If you are taking only half your doses (for whatever reason: cost, forgetting, side effects etc), you need to let your medical team know, so that changes can be made to your regimen properly, otherwise they will be under the wrong impression when trying to figure out if your medication is working correctly or not. So, come clean about it!

Until next week, stay safe and healthy VIncies!

Anita Ramsetty, MD endodocs@endocrinehelp.com
Medical Director Endocrine Care Group
www.endocrinehelp.com
Tel: 843-798-4227

LAST NEWS